Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 186, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2007, 5:29 PM MDT for Adams County, Grant County, Sioux County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2007, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 1, 2007, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Adams County, ND, Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:02 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:32 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 1, 1:32 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT SUN JUL 1 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... FORECAST CONCERNS OVER THE SHORT TERM PERIOD CENTER AROUND CONVECTIVE CHANCES TONIGHT THROUGH TUESDAY. HAVE DISCARDED THE NAM/WRF MODEL COMPLETELY AS ITS CONVECTIVE PARAMETERIZATION HAS BEEN A BIT OUT OF WHACK FOR THE FIRST 6-9 HOURS. THINK A GFS/ECMWF COMBO SOLUTION HAS A BETTER HANDLE ON THE SITUATION. HOWEVER...EVEN THE 12Z GFS HAS SOME QUESTIONABLE QPF OUTPUTS. FEEL THE BEST FORECAST THEN OVER THE NEXT SEVERAL HOURS IS TO APPLY REGIONAL SOUNDING/OBSERVATION DATA ALONG WITH REGIONAL MICROCLIMATE CHARACTERISTICS IN COMBINATION/ASSIMILATION WITH THE MAIN FEATURES ADVERTISED BY THE MODELS. CURRENTLY...SURFACE LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH A SURFACE BOUNDARY EXTENDING THROUGH THE SOUTHWEST AND CENTRAL FORECAST AREA. PARTLY SUNNY FOR THE MOST PART ACROSS THE CWA WITH A FEW ISOLATED THUNDERSTORMS OVER THE GLASGOW MONTANA CWA ATTM. CONVECTIVE INITIALIZATION AND PLACEMENT IS THE BIG CHALLENGE FOR THIS AFTERNOON AND EVENING. DO NOT THINK FORECAST MODELS HANDLE THE SITUATION VERY WELL. HOWEVER...SEEMS THE GFS AND EUROPEAN MODELS INITIALIZED BETTER. THE NAM MODEL SEEMS WAY OUT IN LEFT FIELD AS IT ALREADY GENERATED ALL ITS QPF OVER BIS WITH NOTHING WHATSOEVER SHOWING ANY GROUND TRUTH TO THIS. THE NAM ALSO KEEPS US DRY TONIGHT DESPITE AN OBVIOUS SHORT WAVE MOVING THROUGH CENTRAL MONTANA ATTM...WHICH IS TRIGGERING THE ISOLD THUNDER...AND MOVING TOWARDS OUR WEST CENTRAL AND NORTHWEST COUNTIES. THINK THIS WAVE...ALONG WITH CONTINUED EROSION OF THE CAP WHICH IS EVIDENT ON MODIFIED FORECAST SOUNDINGS...WILL INITIATE CONVECTION IN THE NEXT FEW HOURS OVER THE HIGHER TERRAIN OF MONTANA/SD. MAY ALSO SEE THINGS FIRE UP ALONG THE SURFACE BOUNDARY OVER THE SOUTHWEST WHERE CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED. AT THIS TIME ALREADY SEE CU DEVELOPING OVER BOWMAN COUNTY AND NORTH. SHOULD THEN SEE STORMS MOVE EAST/NORTHEAST WITH THE UPPER LEVEL FLOW THOUGH OUR FA THIS EVENING AND TONIGHT AS THE SFC TROUGH MEANDERS AROUND THE REGION AND THE UPPER WAVE CUTS ACROSS SOUTH CENTRAL CANADA. HAVE HIGHER POPS ACROSS THE NORTH AT THIS TIME DUE TO BETTER UPPER LEVEL SUPPORT. THUNDERSTORM CHANCES ALONG WITH WARM AND MUGGY WEATHER CONTINUE INTO MONDAY AND PART OF TUESDAY AS EMBEDDED UPPER LEVEL WAVES BOMBARD THE NORTHERN PLAINS...ALONG WITH AMPLE LOW LEVEL CONVERGENCE AND ATMOSPHERIC INSTABILITY. THINGS LOOK TO QUIET DOWN A BIT THEN LATER TUESDAY NIGHT INTO WEDNESDAY AS WE FALL UNDER A MORE STABLE NORTHWEST UPPER LEVEL FLOW REGIME. .LONG TERM...THURSDAY THROUGH SUNDAY... MODELS REMAIN CONSISTENT WITH A DEFINITIVE UPPER RIDGE TAKING HOLD OF THE SYNOPTIC WEATHER OVER WESTERN NOAM DURING THE INITIAL STAGES OF THE EXTENDED FCST. THIS IS A WELL-ADVERTISED AND STABLE SCENARIO WITH THE NEW 12Z GFS MAINTAINING REASONABLE CONTINUITY WITH ITS 00Z/06Z COUNTERPARTS...AND THE ECMWF...AT LEAST EARLY ON. THIS IS THE HOT PART OF THE FCST WITH 850MB TEMPS GETTING INTO THE MID/UPPER 20S C FRI AND ESPECIALLY SAT. NO DOUBT A WARM PERIOD IS IN STORE WITH LOCAL TOPSOIL CONDITIONS LIKELY MODIFYING ACTUAL MAX TEMPS TO SOME EXTENT...BUT WE ARE CONFIDENT IN GETTING MID 90S F SINCE EVEN YESTERDAY SW ND SAW THOSE. MODELS ARE HAVING TROUBLE WITH THE S/W BREAKING THROUGH THE AMPLIFIED RIDGE IN WESTERN CANADA NEXT WEEKEND THOUGH. HERE THE 06/12Z GFS AND ECMWF WOULD SEEM TOO AGGRESSIVE... AND SO OUR FCST TOOK A SLOWER ROUTE MORE LIKE THE 00Z GFS ENSEMBLE MEAN APPROACH. STILL WE FEEL SOME FORM OF FRONT WILL COME THRU DURING THE WEEKEND...BUT IT/S MAIN IMPACT WOULD LIKELY BE FOCUSING THE HOTTEST TEMPS IN THE PREFRONTAL WARMING...PERHAPS SATURDAY. && .AVIATION... IT/S A SIT AND WAIT GAME FOR NOW...AS INTENSE THUNDERSTORMS WILL LIKELY DVLP SOMEWHERE IN WESTERN ND BY EARLY EVE. BUT...THEIR INITIAL COVERAGE MAY NOT BE THAT GREAT SO INDIVIDUAL IMPACTS AT ANY TERMINAL ARE QUESTIONABLE. WE MAINTAINED CONTINUITY WITH PREVIOUS FORECASTS WITH MAIN TSRA IMPACT AT ISN/MOT...BUT DIK AND EVEN BIS ARE NOT OUT OF THE WOODS. TIMING/LOCALE WILL NO DOUBT BE ADJUSTED LATER FOR INDIVIDUAL SITES. ALSO CONCERNED ABOUT LOW STRATUS DVLPMNT IN SW ND LATE TONIGHT/EARLY MON...BUT NOT ENOUGH CONFIDENCE TO FCST IT YET. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/CS
Hazardous weather outlook, Jul 1, 3:07 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 407 AM CDT SUN JUL 1 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 407 AM CDT SUN JUL 1 2007 /307 AM MDT SUN JUL 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF STORMS DEVELOP...SOME COULD BE SEVERE. A SHORT WAVE WILL MOVE OVER THE UPPER LEVEL RIDGE THIS AFTERNOON AND TONIGHT SWINGING A SURFACE TROUGH ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE TROUGH AND INCREASING INSTABILITY IN THE AFTERNOON WILL INCREASE THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS THE UPPER LEVEL RIDGE FLATTENS ALLOWING SHORT WAVE TO MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.